What exactly causes clonidine and other anti-hypertensive meds to make the patient constipated? I'm trying to google it but cant find an answer.
Mar 23, '13
While I'm not entirely certain about the mechanism, think about what antihypertensives do to smooth muscle. After all, there is quite a bit of smooth muscle in the arteries, veins, and the G.I. tract…
Mar 23, '13
Think about the sympathetic nervous system and this drug and the reduction the "fight flight" response causing a drying up/slow down effect on the patient. Some anti-hypertensives are also diuretics.....causing a further dying up situation.
Medications for treating hypertension - Harvard Health Publications
Clonidine treats high blood pressure by stimulating α2
receptors in the brain, which decreases cardiac output and peripheral vascular resistance, lowering blood pressure. It has specificity towards the presynaptic α2
receptors in the vasomotor center in the brainstem. This binding decreases presynaptic calcium levels, and inhibits the release of norepinephrine (NE). The net effect is a decrease in sympathetic tone.
It has also been proposed that the antihypertensive effect of clonidine is due to agonism on the I1
midazoline receptor), which mediates the sympatho-inhibitory actions of imidazolines to lower blood pressure.